Tacrolimus and Azole Drug Interaction – Intentionally Done?

Tacrolimus and Azole Drug Interaction

The tacrolimus and azole drug interaction is a concerning one that needs to be monitored. In this case, the drug interaction was actually used to the benefit of the patient. I’m greatly appreciative of this guest post/case from Amanuel Tseggai, PharmD, BCPS!

This case involves a 58-year-old African American gentleman with a history of diabetes, hypertension s/p renal transplant 8 months ago. In this situation, the tacrolimus and Azole drug interaction was taken advantage of for clinical purposes.

As per the progress note written on his chart, the patient has tolerated the transplant fairly well and was reported to be adherent to his immunosuppressive regimen which included prednisone, mycophenolate, and tacrolimus.

Tacrolimus is a macrolide calcineurin inhibitor used in most immunosuppressant regimes following solid organ transplantation.

A day before hospital admission, the patient presents to his clinic complaining of abdominal pain , nausea and diarrhea of 3 –day duration. Further examination and laboratory analysis reveal the presence of skin rash and an elevated bilirubin (55mg/dl), elevated serum creatinine (2.6mg/dl) and sub therapeutic Tacrolimus level (3.3 ng/ml: therapeutic range set at 5-15 ng/ml)

Patient was clinically stabilized with Baciliximab, a monoclonal antibody and corticosteroids per hospital protocol yet remained hospitalized. His tacrolimus regimen was restarted at a more aggressive dose after being held for a few days yet continued to remain low ( in a range of 2.9 – 3.7ng/ml) over the  course of 5-6 days despite the increase in dose.

On Day 10 post admission, a new antifungal agent: Ketoconazole 400mg PO daily, was initiated. Ketoconazole, an imidazole antifungal drug, can interact with tacrolimus and cyclosporine through inhibition of cytochrome P450 microsomal enzymes in the liver, leading to inhibition of tacrolimus and cyclosporine metabolism and subsequently increasing their blood levels. Given that azoles are widely prescribed in immunocompromised patients due to high risk for fungal infection, the initiation of Ketoconazole causes no major alarm. However, the major interaction it possesses with tacrolimus in which it can significantly increase tacrolimus level certainly raises some concern.

That being the case, the emergence of ketoconazole to the patient’s regimen was primarily to do with trying to best manageing his persistent low tacrolimus level. Even with the absence of positive fungal infection, the drug will certainly be beneficial prophylactically.  It’s a sort of “killing two birds with one stone” scenario.

Two days after initiating Ketoconazole therapy, patient’s tacrolimus level started to gradually increase where it eventually reached a therapeutic level (6.7ng/ml) after several days.

The moral of the story is…a few drug-drug interactions can be a blessing in disguise and, as in this case, may have some clinical benefits. Here’s another azole interaction you need to be aware of.

Amanuel Tseggai, PharmD, BCPS

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

Written By Eric Christianson

February 6, 2019

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories